Home > Acute medicine, Critical Care, Emergency Medicine > Term 7 Week 2 (w/c 13/10/13)

Term 7 Week 2 (w/c 13/10/13)

October 14, 2013

Good evening everyone,

Welcome to another week of #Gasclass.  Last week we restarted the term with a complex case of acute spinal cord trauma.  Here is a Storify summary of last week’s case.

This week, we will proceed back to the ICU.

The case:

You are on call for ICU when you get paged to the ED.  You hear that there is an elderly patient whom the internal medicine senior wants to intubate imminently.  Her vitals are BP 220/130, HR 155, SaO2 97%, RR 40, T 39.4 C.  She was just cardioverted for atrial flutter with rapid ventricular response, and now seems to be in a SVT.  She received midazolam 2mg for the cardioversion, as well as an amiodarone bolus and now is much less responsive, hence their decision to intubate.

What are your immediate concerns to consider while you are heading down to the ED?

You ask the medicine resident to move the patient into the resus bay for better monitoring and accessibility of equipment.

When you arrive in the ER, you get the story of an elderly woman from a nursing home, who presented to ED 3 days ago with lower back pain and fever.  She was discharged home after some CT scans with the dx “lower abdo pain NYD”, not prescribed any antibiotics.  She was found febrile and less responsive in the nursing home, and an ambulance was called.

The emerg staff is at the head of the bed, preparing to intubate her while SaO2 is 99% on 2-3L NP.  She has difficult IV access because of morbid obesity, and is currently receiving a dose of pip-tazo and a labetalol infusion for her hypertension.  The medicine resident says all this happened quickly after the SVT and cardioversion, and was waiting for a CT chest to rule out PE.

What are your thoughts at this point? How will you approach and manage this situation?

After some discussion with the medicine and emerg staff, you decide that it’s safe to delay intubation for a few minutes in order to review the chart and attempt to contact the substitute decision maker.  The patient is noticed to have pink frothy foam from the mouth.  BP remains high at 220/120.  A quick review of the chart reviews that multiple comorbidities and a long medication list, as well as a pre-existing code status that includes intubation, CPR, and ICU admission.  The SDM could not be reached.

The emerg staff supervises the internal medicine resident for intubation (because they wanted to do it) and takes over after a failed first attempt. The patient was sedated with propofol alone. Her pressure never went lower than 150 systolic.

After intubation, you take over the care of the patient.  You decide to insert a central line for potassium replacement (K 2.9 mmol/L) and insert an arterial line because she is on a labetalol infusion.  As soon as the arterial line is inserted, you see a BP of 50/30 with NIBP on the contralateral arm being 150/60.

Has your differential changed? Why would the blood pressure be so disparate between the NIBP and arterial line?

You start a norepinephrine infusion and start boluses of norepi and vasopressin, as well as fluid boluses.  Her BP is 90/50 HR 150s while on high doses of norepi and vasopressin.  The labetalol infusion was stopped.  CCU was consulted and is at the bedside doing an echo.  The windows are poor, but grossly no effusion and both RV and LV appear empty.  The medicine resident and CCU resident are suggesting starting IV heparin, and the CCU resident would also like to add on a CT angio to rule out dissection.

How would you manage and investigate now?

You decide that the patient is too sick for transport to CT scan right now, and transfer the patient to ICU for stabilization.

A closer review of the patient’s medications and past medical history reveal chronic pain issues for which she is on fentanyl patch, hydromorphone, as well as an SNRI.  She remains on high dose norepi and vasopressin, and now liver enzymes and creatinine are increasing, as well as the INR.  She remains febrile, now at 42C.  A few minutes after a bronch to rule out pneumonia (no pus was seen, BALs were sent anyway) was done with sedation with fentanyl and midazolam, the patient starts having increasingly frequent and severe twitching.

What are your concerns now, and what is your management plan?

The twitching don’t appear to be organized seizure activity, but more like myoclonic jerking.  Given the picture of hyperthermia, hyper-reflexia, clonus and hemodynamic instability you are concerned about serotonin syndrome.

You decide to cool the patient immediately and administer midazolam.  Initial CK is 3300.

What are your plans for cooling? What if the temperature remains elevated despite starting a cooling blanket?

Thanks everyone for the interesting discussion this week! Here is a Storify summary.

Please tag your responses on Twitter with the #gasclass hashtag.  There are no right or wrong answers, and everyone is encouraged to participate.

Advertisements
%d bloggers like this: